Pityrosporum folliculitis is a skin condition that develops because yeast in the hair follicles multiplies and causes an itchy, acne-like rash. The condition normally forms on the upper chest and back. Yeast is normally present on the skin and causes no problems. However, when it is allowed to grow uncontrolled, conditions such as pityrosporum folliculitis can develop. Because it appears similar to acne, it is sometimes not treated correctly. With proper treatment, the condition will normally clear up quickly but can return.
Topical antifungal medications are normally recommended to treat the skin affected by pityrosporum folliculitis. Common over-the-counter antifungal drugs include ketoconazole, econazole and ciclopirox. Brand names include Lamisil and Lotrimin. These medications are available in many forms, including lotions, creams, powders and shampoos. In some cases, your doctor may recommend applying an antifungal shampoo such as Selsun to the affected skin and letting it sit for 10 minutes before rinsing it off. This procedure is generally done once a week. People who develop pityrosporum folliculitis will likely develop the condition again once the skin has cleared. Because of this, topical antifungal medications may need to be used indefinitely to prevent the skin rash from returning.
Oral antifungal medications tend to work more quickly and more effectively than topical products. Because of this, doctors often will prescribe an oral antifungal drug to be used along with topical products. Common oral antifungals used to treat pityrosporum folliculitis include intraconazole, ketoconazole and fluconazole. These drugs should be used exactly as prescribed by your doctor to receive the maximum benefit.
In some cases, using antibiotics to fight an infection can cause pityrosporum folliculitis. This occurs because the antibiotic can upset the natural balance of yeast and bacteria present on the skin, causing yeast to grow out of control. In these cases, you can treat pityrosporum folliculitis by stopping the antibiotic treatment. However, because the antibiotics may be necessary to fight dangerous infections, this should only be done under a doctor's orders. In some cases, it may be possible to reduce the dosage of the antibiotic so that is it still able to treat the infection but also prevent the rash from developing.